Blizzard, Harding
- When
- March 5, 10:00 AM MST to 6:00 PM MST
- Where
- Harding forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A strong low pressure system brought snow and very gusty winds from northwestern to south central South Dakota. Snowfall amounts were only in the one to three inch range across much of the area, but wind gusts as high as 65 mph produced blizzard conditions, with near zero visibility at times.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong low pressure system brought snow and very gusty winds from northwestern to south central South Dakota. Snowfall amounts were only in the one to three inch range across much of the area, but wind gusts as high as 65 mph produced blizzard conditions, with near zero visibility at times. The worst conditions were across central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 5, 8:54 AM MST, 1 hour 6 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
854 AM MST Mon Mar 5 2018
.UPDATE...
Issued at 846 AM MST Mon Mar 5 2018
15z surface analysis had deepening low over northwest IA with
inverted trough into central ND and southern MT. 12z NAM has
joined GFS/EC guidance with placement of deformation zone/QPF
into the CWA. Latest water vapour loop as well as local radar/IR
imagery show increasing synoptic scale lift over northeast 1/4 of
the CWA. Web cams show deteriorating visibilities due to blowing
snow. Real-time conditions appear to match latest guidance pretty
well, so headlines look good. Will be tweaking details throughout
day to adjust for latest trends.
Further west, high winds will continue. Latest HRRR Bufkit
soundings suggest gusts around 60kts possible.
Finally, upslope snows pulsing over the Black Hills with Froude
numbers/0-2km RH profiles conducive until about 03z.
&&
.DISCUSSION...(Today Through Sunday)
Issued at 255 AM MST Mon Mar 5 2018
Current surface map places deepening low pressure over eastern
Nebraska, with inverted trof through eastern South Dakota into
central North Dakota. Water vapor shows mid/upper low over eastern
Montana with next upper low beginning to cut off over southeast
South Dakota. As upper low cuts off over southeast South Dakota
today, lift increases across central south Dakota into north
Dakota. Coverage and intensity will increase through the day
across the far eastern portions of the forecast area. BL-850mb
winds continue to support 50-60kt wind gusts across the plains of
western South Dakota. Decaying low over eastern Montana will
interact with new low, causing a sharp gradient in snowfall on
western edge of precipitation. This gradient has shifted a bit
further east, but still sits along the eastern edge of our
forecast area. Winds/snow will still create blizzard conditions
for the eastern counties...but snowfall amounts continue to
trend lower. No changes to headlines at this time.
Upper level ridge builds across the area for the end of the work
week, with dry conditions and warmer temperatures. Next upper trof
arrives for the weekend, bringing a chance of snow to the area.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 340 AM MST Mon Mar 5 2018
MVFR/IFR/local LIFR conditions are expected today across the
Black Hills area, parts of northeastern WY, and northwestern to
south central SD in snow and blowing snow. VFR conditions are expected
across much of the western SD plains. Very strong winds will
develop early this morning, becoming sustained 35-45 mph with
gusts of 60+ mph by this afternoon. Winds will gradually diminish
overnight, but still remain breezy into Tuesday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 5 PM MST this afternoon for SDZ024.
High Wind Warning until 9 PM MST this evening for SDZ012-025-026-
030-031-041-042-044-072>074.
Blizzard Warning until 11 AM MST /noon CST/ Tuesday for SDZ002-
013-014-032-043-046-047-049.
Blizzard Warning until 11 PM MST this evening for SDZ001.
WY...Winter Weather Advisory until 5 PM MST this afternoon for WYZ057.
&&
Update...Helgeson
DISCUSSION...7
AVIATION...PojorlieHazardous Weather Outlook National Weather Service Rapid City SD 442 AM MST Mon Mar 5 2018 SDZ001-002-013-014-032-043-046-047-049-061145- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Mellette-Todd-Tripp- 442 AM MST Mon Mar 5 2018 /542 AM CST Mon Mar 5 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Winds will become strong today, sustained around 30 to 45 mph, with gusts of 60 mph or higher expected. These strong winds, combined with falling snow, will create blowing and drifting snow. Visibility will be greatly reduced, and blizzard conditions are expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow will continue into Tuesday. Snow amounts of 2 to 4 inches, with localized amounts up to 7 inches, are expected. Blizzard conditions will continue into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-025-026-030-031-041-042-044-072>074-061145- Butte-Northern Foot Hills-Rapid City-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Bennett- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 442 AM MST Mon Mar 5 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Winds will become strong today, sustained around 30 to 45 mph, with gusts of 60 mph or higher expected. Combined with falling snow, there may be some reductions in visibility. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds will gradually diminish on Tuesday. Total snow amounts for this storm will be less than an inch. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-WYZ057-061145- Northern Black Hills-Wyoming Black Hills- 442 AM MST Mon Mar 5 2018 This Hazardous Weather Outlook is for portions of the Black Hills. .DAY ONE...Today and Tonight A strong storm system will continue moving into the area today, bringing snow and breezy winds to the northern Hills. Winds gusting as high as 45 mph will cause some blowing and drifting snow. Total snow amounts of 2 to 4 inches are expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027>029-WYZ054>056-058-071-061145- Southern Foot Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 442 AM MST Mon Mar 5 2018 This Hazardous Weather Outlook is for portions of southwestern South Dakota...the Black Hills...and northeast Wyoming. .DAY ONE...Today and Tonight A strong storm system will move into the area today, bringing snow and breezy winds to the area. Winds gusting as high as 45 mph will cause some blowing snow. Accumulations will be less than an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM NON-TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
03/05/2018 M55 MPH HAAKON SD DEPT OF HIGHWAYS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM NON-TSTM WND GST 3 E PHILIP 44.05N 101.60W
03/05/2018 M53 MPH HAAKON SD ASOS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM NON-TSTM WND GST 6 W PARMELEE 43.32N 101.14W
03/05/2018 M61 MPH TODD SD MESONET
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
914 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
03/05/2018 M61 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
915 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM NON-TSTM WND GST 1 NNE FAITH 45.04N 102.02W
03/05/2018 M60 MPH MEADE SD ASOS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM NON-TSTM WND GST 5 SSE BEAR BUTTE STATE 44.42N 103.38W
03/05/2018 M62 MPH MEADE SD AWOS
&&
EAGANThe national radar mosaic for the moment the first event began.
9 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734613, 734614, 734615, 734616, 734617, 734618, 734619, 734620, 734621.